Texas, 2007

Hail in Texas, March 14, 2007

March 14, 2007 · NWS CRP · 3 events in 2 counties and zones

An upper level low was located across North-Central Texas with a cold pool in the mid and upper level across South Texas, contributing to very steep mid level lapse rates and elevated instability. Isolated elevated storms formed during the morning hours of the 14th across Victoria and Goliad counties, becoming severe with large hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CRP wrote it up.

An upper level low was located across North-Central Texas with a cold pool in the mid and upper level across South Texas, contributing to very steep mid level lapse rates and elevated instability. Isolated elevated storms formed during the morning hours of the 14th across Victoria and Goliad counties, becoming severe with large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Mar 14, 3:27 AM CST, 5 hours 5 minutes earlier.

Area forecast discussion, Mar 14, 3:27 AM CST, 5 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
427 AM CDT WED MAR 14 2007

.SHORT-TERM (TODAY AND TONIGHT)...AFTER AN ACTIVE LATE NIGHT AND
EARLY MORNING HERE AT WFO CRP THINGS HAVE FINALLY SETTLED DOWN AS
THE MCS HAS PUSHED WELL OFFSHORE. WHILE THINGS HAVE STABILIZED
BEHIND THE MCS THERE WILL BE ONE MORE OPPORTUNITY LATER TODAY AS
LAST BIT OF ENERGY IN BASE OF UPR LOW CLIPS THE NRN CWA. SCT STORMS
WOULD BE PRIMARILY LOCATED ALONG AND N OF A COT-CRP LINE...WITH
THE BEST CHANCES UP IN THE NE CWA. STORMS WILL INITIALLY BE ROOTED
ABOVE THE STABLE BOUNDARY LAYER. BUT MAY SEE ENUF SFC HEATING FOR
SFC BASED STORMS LATER IN THE AFTN. THE CORE OF THE H5 COLD POCKET
IS MOVING INTO THE NRN HALF OF THE AREA CURRENTLY. ELEVATED LAPSE
RATES WILL BE QUITE STEEP TODAY ACROSS THIS AREA. THIS COMBINED
WITH ABOUT 45 KTS OF DEEP LAYER SHEAR WILL SUPPORT THE POTENTIAL
FOR A FEW OF THESE STORMS TO BECOME SEVERE...WITH LARGE HAIL THE
PRIMARY THREAT. SPCDY1 OUTLOOK COVERS THIS WELL AND HAS US IN
SLIGHT RISK BASICALLY ALONG AND NE OF I-37. WILL INCLUDE THE
MENTION OF SVR FOR THIS AREA. SW OF THIS LINE SHOULD REMAIN MORE
SUBSIDENT...AND ACTUALLY SEE SOME CLEARING IN THE AFTERNOON ALONG
WITH MUCH WARMER TEMPS (POSSIBLY INTO THE UPPER 80S ACROSS THE RIO
GRANDE PLAINS)

PRECIP WILL QUICKLY END THIS EVENING. LIGHT BL WINDS...MOIST SOILS
AND CLEARING SKIES WILL LEAD TO EXCELLENT RADIATIONAL FOG NIGHT
TONIGHT. WILL CONT AREAS OF FOG IN THE FORECAST FOR MUCH OF THE
AREA TONIGHT.

&&

.MARINE...THE OVERNIGHT STORMS WILL CONTINUE TO PUSH WELL EAST OF
THE AREA THROUGH THE MORNING. HOWEVER...ADDITIONAL SCATTERED
SHOWER AND THUNDERSTORMS MAY DEVELOP LATER TODAY...MAINLY NORTH OF
PORT ARANSAS...AS THE UPPER LEVEL LOW PRESSURE SYSTEM MOVES SLOWLY
TO THE EAST ACROSS THE NORTHERN PART OF THE STATE. THE UPPER LEVEL
LOW WILL MOVE MOVE EAST OF TEXAS WEDNESDAY EVENING AND RAIN
CHANCES WILL END. A MODERATE ONSHORE FLOW WILL DEVELOP TODAY
RESULTING IN SCEC CONDITIONS AND THEN WEAKEN TONIGHT. A COLD
FRONT WILL CROSS THE WATERS FRIDAY WITH A MODERATE NORTHEAST FLOW
IN ITS WAKE. AS HIGH PRESSURE SHIFTS TO THE EAST...WINDS WILL VEER
SOUTHEAST AND BECOME MODERATE TO STRONG OVER THE WEEKEND.

&&

.AVIATION...MCS HAS PUSHED WELL OFFSHORE THIS MORNING. 1500 FT
STRATUS DECK HAS DEVELOP ALONG AND S OF A COT-CRP LINE AND WILL
EXPAND N THRU THE REMAINDER OF THE EARLY MORNING (POSSIBLY
LOWERING IN SOME AREAS). MVFR (POSSB IFR) CIGS WILL PERSIST THRU
MID MORNING THEN SCT AND AROUND 18Z AND POSSB CLEAR ALL TOGETHER
ACROSS THE RIO GRANDE PLAINS (LRD). THERE WILL BE A CHANCE FOR
ADDITIONAL TSTMS LATE MORNING THRU THE AFTN PRIMARILY ALONG AND N
OF A COT-RKP LINE. SOME OF THESE STORMS COULD ONCE AGAIN BCM SVR
WITH LARGE HAIL. THE STORMS WILL QUICKLY END THIS EVE...WITH VFR
CONDS AREA WIDE THE ABOUT 05Z. THEN AREAS OF FOG WILL QUICKLY DVLP
LATE TONIGHT.

&&

.LONG TERM (THURSDAY THROUGH TUESDAY)...WEAK/SUBTLE SURFACE TROUGH
WILL BE SOUTH OF THE REGION THURSDAY AND WILL RESULT IN AN EASTERLY
FLOW REGIME. THIS WILL RESULT IN PATCHY/AREAS OF FOG IN THE MORNING
TO LIFT INTO A STRATOCUMULUS LAYER BEFORE DISSIPATING IN THE
AFTERNOON(TAKING THE LONGEST OVER THE EAST). FOG WILL REFORM
THURSDAY NIGHT IN STABILIZING BOUNDARY LAYER BUT WILL ONLY BE PATCHY
AND WILL TRANSITION TO A STRATUS LAYER DUE TO LOW-LEVEL ASCENT FROM
AN ENCROACHING COLD FRONTAL BOUNDARY. THE ACTUAL COLD FRONT CROSSES
THE AREA FRIDAY WITH A NORTHEAST FLOW MAINTAINING AN EXTENSIVE
STRATOCUMULUS LAYER THROUGH FRIDAY NIGHT. NO PRECIPITATION IS
ANTICIPATED AS FORCING WILL BE TOO WEAK. ONLY NOTEWORTHY CHANGE TO
TEMPERATURES WAS TO RAISE MINS THURSDAY NIGHT. POST-FRONTAL SCEC
CONDITIONS EXPECTED ACROSS THE NEARSHORE/OFFSHORE WATERS.

SURFACE ANTICYCLONE WILL BE MOVING AWAY FROM THE REGION FROM
SATURDAY THROUGH TUESDAY WITH VEERING ONSHORE WINDS STRENGTHENING TO
BREEZY/WINDY CRITERIA(MODELS UNDERDOING SURFACE WINDS GIVEN THE
PRESSURE GRADIENT AND MIXING POTENTIAL). STRATOCUMULUS WILL BE
RATHER PREVALENT BUT FORCING FOR PRECIPITATION WILL BE NEGLIGIBLE.
MADE SLIGHT ADJUSTMENTS TO TEMPERATURES FROM MONDAY NIGHT THROUGH
TUESDAY NIGHT. PERIODIC SCA CONDITIONS EXPECTED ACROSS THE WATERS
BEGINNING SUNDAY AFTERNOON AND CONTINUING INTO TUESDAY.

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI    80  62  82  66  75  /  30  10  10  10  10
VICTORIA          74  59  81  61  72  /  50  10  10  10  10
LAREDO            88  65  93  68  80  /  10  10  10  10  10
ALICE             83  62  85  64  77  /  30  10  10  10  10
ROCKPORT          75  62  80  67  73  /  40  10  10  10  10
COTULLA           86  60  88  63  78  /  10  10  10  10  10
KINGSVILLE        83  62  84  65  76  /  20  10  10  10  10
NAVY CORPUS       77  64  80  67  73  /  30  10  10  10  10

&&

.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.

&&

JR/76...SHORT TERM
BB/85...LONG TERM
Hazardous weather outlook, Mar 14, 3:49 AM CST, 4 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
449 AM CDT WED MAR 14 2007

GMZ230-235-250-255-270-275-TXZ229>234-239>247-151100-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT OCONNOR-
COASTAL WATERS BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT 20 NM-
WATERS BAFFIN BAY TO PORT ARANSAS 20 TO 60 NM-
WATERS PORT ARANSAS TO MATAGORDA SHIP CHANNEL 20 TO 60 NM-
LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
449 AM CDT WED MAR 14 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE TODAY MAINLY
ALONG AND NORTH OF INTERSTATE 37. SOME OF THESE STORMS COULD
BECOME SEVERE...PRODUCING LARGE HAIL AND DAMAGING WIND GUSTS. THE
STORMS WILL QUICKLY END THIS EVENING.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

AREAS OF FOG WILL REDUCE VISIBILITIES BELOW 1 MILE ACROSS SOUTH
TEXAS THURSDAY MORNING.

ONSHORE FLOW WILL RESULT IN SMALL CRAFT ADVISORY CONDITIONS ACROSS
ALL THE WATERS SUNDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED TODAY NORTH OF INTERSTATE 37.

JR/BB

In the hours before

Local storm report, Mar 14, 3:31 AM CST, 5 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
431 AM CDT WED MAR 14 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1131 AM     HAIL             CROSS                   28.60N 98.55W
03/13/2007  E0.75 INCH       MCMULLEN           TX   LAW ENFORCEMENT

            REPORT FROM THE MCMULLEN COUNTY SHERIFFS OFFICE

0145 PM     HAIL             WHITSETT                28.62N 98.28W
03/13/2007  E0.75 INCH       LIVE OAK           TX   PUBLIC

            LOCAL GAS STATION CLERK OBSERVED PENNY SIZED HAIL

0302 PM     HAIL             10 W BEEVILLE           28.41N 97.91W
03/13/2007  E0.25 INCH       BEE                TX   LAW ENFORCEMENT

            DPS OFFICER REPORTED PEA SIZE HAIL

0700 PM     HAIL             4 W NORMANNA            28.53N 97.86W
03/13/2007  M0.50 INCH       BEE                TX   TRAINED SPOTTER

0744 PM     HAIL             5 W NORMANNA            28.53N 97.87W
03/13/2007  E1.00 INCH       BEE                TX   AMATEUR RADIO

            REPORT FROM HAM OPERATOR

0800 PM     TORNADO          5 S BERCLAIR            28.43N 97.53W
03/13/2007                   BEE                TX   FIRE DEPT/RESCUE

            VOLUNTEER FIREMAN REPORTED A TORNADO BRIEFLY TOUCHING
            DOWN IN BRUSH FIELD WITH NO VISIBLE DAMAGE.

0805 PM     HAIL             10 SW GOLIAD            28.57N 97.51W
03/13/2007  E1.75 INCH       GOLIAD             TX   LAW ENFORCEMENT

            SHERIFF REPORTED GOLF BALL SIZE HAIL ON HIGHWAY 59

0816 PM     HAIL             GOLIAD                  28.67N 97.39W
03/13/2007  E0.50 INCH       GOLIAD             TX   AMATEUR RADIO

0821 PM     FLASH FLOOD      GOLIAD                  28.67N 97.39W
03/13/2007                   GOLIAD             TX   LAW ENFORCEMENT

            WATER ON HWY 59 WEST

0845 PM     HAIL             5 E BEEVILLE            28.41N 97.67W
03/13/2007  E0.75 INCH       BEE                TX   CO-OP OBSERVER

            SMALL LIMBS DOWN AND PENNY SIZED HAIL ALONG HIGHWAY 202

0940 PM     HAIL             5 S WOODSBORO           28.17N 97.32W
03/13/2007  E0.50 INCH       REFUGIO            TX   AMATEUR RADIO

0945 PM     HAIL             FREER                   27.88N 98.62W
03/13/2007  E1.75 INCH       DUVAL              TX   CO-OP OBSERVER

1000 PM     HAIL             BAYSIDE                 28.08N 97.24W
03/13/2007  E0.50 INCH       REFUGIO            TX   TRAINED SPOTTER

1043 PM     HAIL             ROCKPORT                28.04N 97.05W
03/13/2007  E1.00 INCH       ARANSAS            TX   LAW ENFORCEMENT

1125 PM     FLASH FLOOD      THREE RIVERS            28.47N 98.18W
03/13/2007                   LIVE OAK           TX   LAW ENFORCEMENT

            REPORTS OF WATER ON ROADWAYS THROUGHOUT LIVE OAK COUNTY

1212 AM     TSTM WND GST     E KINGSVILLE            27.51N 97.86W
03/14/2007  M59.00 MPH       KLEBERG            TX   AWOS

            MEASURED ON AWOS

1218 AM     HAIL             6 WNW CORPUS CHRISTI    27.74N 97.38W
03/14/2007  E0.75 INCH       NUECES             TX   PUBLIC

            PUBLIC REPORT

1230 AM     HAIL             CORPUS CHRISTI          27.71N 97.29W
03/14/2007  M0.50 INCH       NUECES             TX   NWS EMPLOYEE

            PEA TO MARBLE SIZE HAIL BRIEFLY OBSERVED AT CRP
            INTERNTATIONAL AIRPORT AND OVER SOUTH SIDE OF CITY.

1242 AM     TSTM WND DMG     ROCKPORT                28.04N 97.05W
03/14/2007                   ARANSAS            TX   LAW ENFORCEMENT

            ROOF TAKEN OFF METAL STORAGE SHED AT 12TH STREET AND
            BYPASS 35. BROKEN TREE LIMBS REPORTED AT F.M 1069 AND THE
            COUNTRY CLUB AREA. DAMAGE TO SIDING OF HOUSE REPORTED AT
            231 AND COUNTRY CLUB RD. 3 BOATS FLIPPED ON SIDE AT
            BUSINESS 35 AND THE HARBOR.

1259 AM     FLASH FLOOD      SINTON                  28.03N 97.51W
03/14/2007                   SAN PATRICIO       TX   LAW ENFORCEMENT

            WATER COVERING ROADS IN THE CITY LIMITS OF SINTON

&&

RUNYEN
Special weather statement, Mar 14, 8:18 AM CST, 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
918 AM CDT WED MAR 14 2007

TXZ234-141500-
VICTORIA-
918 AM CDT WED MAR 14 2007

...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...

AT 913 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 5 MILES NORTHWEST OF SCHROEDER...OR 14 MILES
NORTHEAST OF GOLIAD...MOVING EAST AT 25 MPH.

PEOPLE IN VICTORIA COUNTY...INCLUDING THE CITIES OF MISSION
VALLEY...NURSERY...AND VICTORIA SHOULD MONITOR THE WEATHER SITUATION
CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE
APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

SMALL HAIL AND WINDS 40 TO 50 MPH ARE POSSIBLE WITH THIS STORM.

TM

The radar

The Corpus Christi radar (KCRP), 119 km away, was scanning. The volume nearest the first event began at 14:30 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Goliad

When
March 14, 8:32 AM CST
Where
Goliad County, Schroeder
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
28.820, -97.220

Golf ball sized hail was reported in Schroeder.|

Hail, Victoria

When
March 14, 8:36 AM CST
Where
Victoria County, Mission Vly
Measured
1.75 in hail
Reported by
Broadcast Media
Coordinates
28.900, -97.200

Golf ball sized hail reported in Mission Valley.|

Hail, Victoria

When
March 14, 9:03 AM CST to 9:13 AM CST
Where
Victoria County, 1.38 mi N of Victoria
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
28.820, -96.980

Nickle sized hail fell for 10 minutes on the southeast side of Victoria, near Business 59 and Loop 463.|

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2007Every state in 2007This day in weather historyWarnings in Texas, March 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 23908, 23909, 23910.